145219
11/20/2025
Burgess Square Healthcare Ctr
5801 South Cass Avenue Westmont, IL 60559
F 0760
Ensure that residents are free from significant medication errors.
Level of Harm - Actual harm
**NOTE- TERMS IN BRACKETS HAVE BEEN EDITED TO PROTECT CONFIDENTIALITY** Based on interview and record review, the facility failed to administer blood thinner medication as ordered by the physician. This failure resulted in R1 experiencing an elevated INR (International Normalized Ratio) blood test and requiring the administration of Vitamin K and hospitalization. This applies to 2 of 3 residents (R1, R4) reviewed for medication administration in the sample of 5.The findings include: 1. On November 17, 2025, R1 was sitting quietly. She was unable to answer questions due to her cognitive status.The EMR (Electronic Medical Record) shows R1 was admitted to the facility on [DATE]. The EMR continues to show R1 was sent to the local hospital on November 4, 2025 and returned to the facility on November 5, 2025. R1 has multiple diagnoses including, kidney stones, bacteremia, sepsis aftercare, asthma, ureteral stent, tachycardia, anemia, difficulty walking, and long-term use of anticoagulants. R1's MDS (Minimum Data Set), dated November 2, 2025, shows R1 has severe cognitive impairment, is able to eat independently, requires partial/moderate assistance with oral and personal hygiene, substantial/maximal assistance with showering, lower body dressing, and bed mobility, and is dependent on facility staff for toilet hygiene and transfers between surfaces. R1 is always incontinent of urine, and frequently incontinent of stool.The facility's final report to the State agency, dated November 7, 2025 shows R1 received additional doses of Warfarin (blood thinner medication) due to a previous Warfarin order not being discontinued, resulting in R1 requiring the administration of Vitamin K, and being transferred to the local hospital on November 4, 2025.The facility's Order Audit Report, dated November 19, 2025, shows R1 had an order dated October 27, 2025 for Warfarin 1 mg. (milligram) tablet by mouth one time a day every Monday, Wednesday, Friday, Saturday, and Sunday. This order was discontinued in the EMR on October 28, 2025, at 1:43 PM.On October 28, 2025, at 1:46 PM, V11 (LPN-Licensed Practical Nurse) entered the following order into the EMR for R1's Warfarin as ordered by V9 (NP-Nurse Practitioner): Warfarin Sodium oral tablet 2 mg. Give 1 tablet by mouth one time a day for Warfarin therapy. The Warfarin 2 mg. order was not discontinued until November 3, 2025 at 2:58 PM.On October 28, 2025, at 7:23 PM, V12 (LPN) entered the following order into the EMR for R1's Warfarin as ordered by V10 (Physician): Warfarin Sodium oral tablet 4 mg. Give 1 tablet by mouth one time a day for anticoagulant. Take 1 tablet for three days. V12 did not discontinue the previous Warfarin 2 mg. order.On October 30, 2025, at 4:46 PM, V7 (LPN) entered the following order into the EMR for R1's Warfarin as ordered by V10 (Physician): Warfarin Sodium oral tablet 2 mg. Give 1 tablet by mouth one time a day for anticoagulation. This order was discontinued by V9 (NP) on November 3, 2025. The EMR shows R1 received the following doses of Warfarin:October 27, 2025: 1 mg. at 6:00 PMOctober 28, 2025: 4 mg. at 8:00 PMOctober 29, 2025: 2 mg. at 8:00 PM and 4 mg. at 8:00 PM (Total 6 mg.)October 30, 2025: 2 mg. at 6:00 PM and 2 mg. at 8:00 PM (Total 4 mg.)October 31, 2025: 2 mg. at 6:00 PM and 2 mg. at 8:00 PM (Total 4 mg.)November 1, 2025: 2 mg. at 6:00 PM and 2 mg. at 8:00 PM (Total 4 mg.)November 2, 2025: 2 mg. at 6:00 PM and 2 mg. at 8:00 PM (Total 4 mg.) The EMR shows the following INR results for R1:October 28,
Residents Affected - Few
Page 1 of 3
145219
145219
11/20/2025
Burgess Square Healthcare Ctr
5801 South Cass Avenue Westmont, IL 60559
F 0760
Level of Harm - Actual harm
Residents Affected - Few
2025, reported to facility at 11:35 AM: INR 1.42 ratio (Normal range 2.00-3.00) The following INRs are commonly followed: Prevention of venous thrombosis 2.00 to 3.00 ratio. Treatment of mechanical heart valve 2.50 to 3.50 ratio.October 30, 2025, reported to facility at 11:28 AM: INR 2.26 ratioOctober 31, 2025, reported to facility at 12:59 PM: INR 3.73 ratioNovember 3, 2025, a critical lab value was reported to the facility at 1:26 PM: INR 10.64 ratio. The EMR shows Phytonadione (Vitamin K) 2.5 mg. was administered to R1 on November 3, 2025 at 3:13 PM.November 4, 2025, a critical lab value was reported to the facility at 1:10 PM: INR 13.10 ratioHospital documentation shows R1 was admitted to the local hospital on November 4, 2025 at 1:22 PM ,and diagnosed with a supratherapeutic INR. In the emergency department R1's INR ratio was 7.13 ratio, and another dose of Phytonadione 2.5 mg. was administered to R1.On November 18, 2025 at 3:23 PM, V12 (LPN) said, on October 28, 2025 she notified V10 (Physician) of R1's INR result of 1.42. V12 continued to say she was not aware R1's INR result had been addressed earlier in the day by V9 (NP), or that V9 increased R1's Warfarin dose from 1 mg. to 2 mg. V12 entered the new order of Warfarin 4 mg. from V10 (Physician), without discontinuing the previous order of Warfarin 2 mg. V12 said, The doctor ordered Warfarin 4 mg. so that's what I entered into the computer.On November 17, 2025, at 12:53 PM, V2 (DON-Director of Nursing) said, R1's Warfarin 2 mg. order was never discontinued prior to each new order being obtained. This error resulted in R1 receiving an additional dose of Warfarin 2 mg. each day, on October 29, 30, 31, 2025, and November 1, and 2, 2025, with the scheduled doses of Warfarin. V2 continued to say, [R1's] INR results were becoming more and more elevated each day, until the point where we had to give Vitamin K to help clot her blood and eventually send her to the hospital. There were multiple mistakes made, and the nurses involved (V5, V6, V7, V8) were all terminated. They were terminated for falsification of documentation. They copied someone else's documentation and didn't look at the INR lab results. 2. The EMR shows R4 was admitted to the facility on [DATE]. R4 has multiple diagnoses including, orthopedic aftercare following surgical amputation of the right fourth toe, acute osteomyelitis of the right ankle, foot, and toe, PVD (Peripheral Vascular Disease), MRSA (Methicillin Susceptible Staphylococcus Aureus) infection, dementia, atrial fibrillation, anxiety disorder, depression, history of bladder cancer, and history of cerebral infarction.R4's MDS, dated [DATE], shows R4 has severe cognitive impairment, requires partial/moderate assistance with bed mobility and transfers between surfaces, and setup assistance with all other ADLs (Activities of Daily Living). R4 is frequently incontinent of bowel and bladder.R4 was not able to answer questions during this investigation due to her cognitive status.The facility's Medication Error Incident Report, dated November 18, 2025, shows, Today, November 18, 2025, it was discovered that on October 31, 2025, [R4] received an additional dose of Coumadin (Warfarin).Nurse obtaining the order from the physician failed to discontinue the previous order. Nurse administered both doses of Coumadin. The facility's Order Audit Report, dated November 19, 2025, shows R4 had an order dated October 29, 2025 for Warfarin 5 mg. tablet by mouth one time a day. The facility's Order Audit Report continues to show an order was obtained by V13 (RN-Registered Nurse) for R4 for Warfarin 6 mg. Give one tablet one time a day. R4's October 2025 MAR (Medication Administration Record) shows V5 (RN) administered Warfarin 5 mg. to R4 at 4:00 PM on October 31, 2025, and Warfarin 6 mg. to R4 at 8:00 PM on October 31, 2025, for a total of Warfarin 11 mg. on October 31, 2025.On November 18, 2025, at 2:15 PM, V9 (NP) said, My order on October 28, 2025 was to increase [R1's] Warfarin dose from 1 mg. to 2 mg. The nursing staff called [V10] (Physician) and obtained the 4 mg. order. If that is what he wanted the resident to receive, the nursing staff should have discontinued my 2 mg. order, but they did not. All along, I thought [R1] was on Warfarin 2 mg. I never knew she received 6 mg. on October 29, 2025, or that the extra Warfarin 2 mg. order never got
145219
Page 2 of 3
145219
11/20/2025
Burgess Square Healthcare Ctr
5801 South Cass Avenue Westmont, IL 60559
F 0760
Level of Harm - Actual harm
Residents Affected - Few
deleted so she continued to receive the wrong dose for five days. That would explain the elevated INR results. The inaccurate administration of the Warfarin caused [R1's] INR to rise to the level of 13.10, resulting in hospitalization and Vitamin K administration. V9 continued to say R4 should not have received a total of 11 milligrams of Warfarin on October 31, 2025, and R4's elevated INR result of 5.04 ratio on November 4, 2025 was a result of R4 receiving the incorrect dose of Warfarin.
145219
Page 3 of 3